Iowa, 2020

Damaging Winds in Iowa, July 19, 2020

July 19, 2020 · NWS DVN · 13 events in 2 counties and zones

A cluster of intense thunderstorms moved across southeast Iowa and western Illinois in the morning hours of July 19th. This cluster of storms brought very heavy rain, and very strong damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of intense thunderstorms moved across southeast Iowa and western Illinois in the morning hours of July 19th. This cluster of storms brought very heavy rain, and very strong damaging winds. Several locations saw winds over 75 mph, and had significant property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 4:48 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 4:48 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
548 AM CDT Sun Jul 19 2020

...12Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 257 AM CDT Sun Jul 19 2020

Other than warm temperatures and muggy feeling outside, it has been
a relatively uneventful night so far over eastern Iowa, northwest
Illinois and northeast Missouri with KDVN radar mainly clear and a
few clouds overhead on infrared. Showers and thunderstorms were
ongoing over central Wisconsin and north central Kansas where 500
hPa shortwaves were interacting with a northeast-southwest oriented
cold front. Closer to home, this front stretched from La Crosse WI
to Des Moines IA, with only a few rain showers in tow. Temperatures
as of 2 AM ranged from warm 78 in Freeport, to 84 in Muscatine.
Dewpoints in the 70s were leading to heat indices in the upper 80s
to even near 90 in some spots! (e.g. Muscatine IA 2 AM observation
was 84/75 with a heat index of 92!).

This front will continue approaching the area through the morning,
and will be responsible for how our weather evolves through the
short term period.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 257 AM CDT Sun Jul 19 2020

Key Messages:

1) Lingering showers/storms through morning, dry for the remainder
of the day and tonight. Storms could produce large hail.

2) Temperatures cooler today with less humidity.

Discussion.

Front should sweep across the area early this morning, bringing a
shift to northwest winds and decreasing cloud cover. A scattered
shower or thunderstorm will remain possible with the front, but
overall coverage should not be as widespread as once anticipated.
This is because 1) The more organized lift has stayed out of the
area, and 2) There appears to be a cap of warm air around 700 hPa as
seen on the SPC mesoanalysis, which is inhibiting development. That
being said, latest HRRR has been persistent on trying to develop
some activity along the front following the Interstate 80 corridor
through the morning with a resurgence of WAA. Bearing this in mind,
I will keep at least chance POPs going. If something is able to
develop, it will be elevated in nature and have potential to take
hold of some impressive instability (mesoanalysis currently
analyzing around 4000 J/kg of MUCAPE) and steep lapse rates aloft
ahead of the front. If this can happen, storms will be capable of
producing large hail.

Clearing skies are expected by this afternoon as a drier air mass
and increasing subsidence builds into the area. While
temperatures will remain fairly warm, the humidity will be most
noticeable as dewpoints fall into the low to mid 60s during the
afternoon. Highs should top out in the mid 80s as we mix down air
from around 925 hPa.

For tonight, aforementioned front will continue to sag south but
should begin to slow down and become less defined as it approaches
the Interstate 70 corridor. Guidance points at convection developing
along this front ahead of a shortwave over east central Kansas this
evening, which should grow and congeal into an MCS as it moves east
overnight. Other than a slight chance of a shower or thunderstorm
over southeast Iowa and northeast Missouri, our area looks to remain
precip free with clouds increasing Monday morning.

.LONG TERM...(Monday through Saturday)
ISSUED AT 257 AM CDT Sun Jul 19 2020

1) Precipitation chances persist through week with exact location
dependent on where the surface front sets up.

2) Near to slightly below normal temperatures for Monday/Tuesday
before the heat returns mid-week.

Discussion.

As the previous discussion mentioned, overall agreement on the
synoptic pattern carries over in the latest guidance. Zonal flow
with embedded shortwaves are expected before flow shifts northwest
with the arrival of ridging aloft by the end of the week.

Monday and Tuesday...

Lingering showers and thunderstorms will be possible across the area
as the MCS weakens through the morning. Dry condtions are expected
for the afternoon and evening with surface high pressure still
overhead. Afternoon highs will be near to just below normal with
values in the low to mid 80s expected.

Overnight, signal is in all guidance of the cold front retreating
north as a warm front towards the area, with another shortwave
ejecting out of the Great Plains and tracking along it. A renewed
round of showers and thunderstorms is possible during the evening
over southern Iowa and northern Missouri, with activity entering the
area after midnight and containing through Tuesday morning. Severe
potential as this moves through looks low as models depict low
overall instability.

Temperatures Tuesday will be dependent on how much convection and
cloud cover persists through the day, with models not in definite
agreement. A blended approach gives afternoon highs in the lower 80s
with notable mugginess to the air as dewpoints near 70 return.

Wednesday on...

Low confidence chances of showers and storms will persist through at
least the later part of the work week, as guidance struggles on
agreement of where the surface front sets up and eventual track of
disturbances aloft. There are signals of drier conditions coming for
the weekend as ridging aloft builds into the area.

Temperatures will once again warm up to well above normal values,
with 850 hPa temperatures poised to rise above 20 C by the weekend.
Afternoon highs Wednesday through Friday will be in the mid to upper
80s, with a return to 90s possible by the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 548 AM CDT Sun Jul 19 2020

Scattered thunderstorms occurring ahead of a cold front will
impact the BRL site early this morning. The front will also bring
a period of MVFR low clouds, which will impact all terminals until
roughly 14z. Otherwise, VFR conditions are expected today and
tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Sheets
Hazardous weather outlook, Jul 19, 2:12 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 AM CDT Sun Jul 19 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 AM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A scattered shower or thunderstorm will be possible this morning
as a cold front moves through the area. There is a marginal risk
of severe weather, with the primary hazards being large hail,
damaging winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a marginal risk for severe thunderstorms over southeast
Iowa, west central Illinois, and northeast Missouri Monday. The
primary hazards are large hail, damaging winds and heavy
rainfall.

Daily chances for thunderstorms are expected Tuesday through
Friday. However, it is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

Speck

In the hours before

Special weather statement, Jul 19, 5:55 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
655 AM CDT Sun Jul 19 2020

ILC011-073-155-191245-
Putnam-Henry-Bureau-
655 AM CDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...SOUTHEASTERN HENRY AND
SOUTHERN BUREAU COUNTIES UNTIL 745 AM CDT...

At 655 AM CDT, a strong thunderstorm was located over Elmira, or near
Kewanee, moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Kewanee, Hennepin, Henry, Granville, Tiskilwa, Bureau Junction,
McNabb, Putnam, Mark, Magnolia, Standard, Milo, Providence, Kewanee
Municipal Airport, Lake Thunderbird, Florid and Lone Tree Corners.

This includes Interstate 180 between mile markers 1 and 6.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
      4123 8964 4123 8987 4115 8987 4115 8998
      4128 8999 4131 8916 4111 8916
TIME...MOT...LOC 1155Z 269DEG 19KT 4117 8985

Sheets
Special weather statement, Jul 19, 6:19 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
719 AM CDT Sun Jul 19 2020

IAC101-177-MOC045-199-191300-
Van Buren-Jefferson-Scotland-Clark-
719 AM CDT Sun Jul 19 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...SOUTHERN
JEFFERSON...SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL 800 AM
CDT...

At 718 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Ottumwa to 7 miles
northwest of Milton to near Memphis. Movement was east at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Fairfield, Memphis, Keosauqua, Batavia, Birmingham, Milton,
Bonaparte, Libertyville, Stockport, Lockridge, Cantril, Luray,
Granger, Douds, Bentonsport/Vernon, Leando, Crawford, Farmington,
Arbela and Mount Sterling.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4059 9235 4060 9218 4099 9218 4104 9172
      4061 9172 4058 9169 4056 9169 4055 9166
      4042 9177 4041 9235
TIME...MOT...LOC 1218Z 272DEG 32KT 4093 9232 4076 9223 4045 9227

Gibbs

The radar

The Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 19, 7:02 AM CST
Where
Henry County, 4.18 mi SE of Oakland Mills
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.890, -91.560

A photo of a tree blown down.

Thunderstorm Wind, Henry

When
July 19, 7:04 AM CST
Where
Henry County, 4.04 mi SSW of Mt Pleasant Muni Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.900, -91.540

Thunderstorm winds peeled back a portion of a farm outbuilding roof.

Thunderstorm Wind, Des Moines

When
July 19, 7:09 AM CST
Where
Des Moines County, 0.87 mi NE of Middletown
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -91.260

A tree was blown down by thunderstorm winds.

Thunderstorm Wind, Henry

When
July 19, 7:20 AM CST
Where
Henry County, New London
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -91.400

A tree and some limbs reported down, with heavy rain and strong winds continuing.

Thunderstorm Wind, Des Moines

When
July 19, 7:24 AM CST
Where
Des Moines County, Lenox Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.830, -91.130

A 5 inch diameter healthy tree limb was blown down.

Thunderstorm Wind, Henry

When
July 19, 7:25 AM CST
Where
Henry County, 1.71 mi WSW of New London
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -91.430

A 4 inch diameter peach tree branch was broken off.

Thunderstorm Wind, Henry

When
July 19, 7:25 AM CST
Where
Henry County, 0.87 mi NW of New London
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.930, -91.410

Several 4 to 6 inch diameter tree branches were blown down.

Thunderstorm Wind, Des Moines

When
July 19, 7:26 AM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -91.160

Trees were uprooted along with large limbs blown down. Tree limbs fell onto a roof of a house.

Thunderstorm Wind, Des Moines

When
July 19, 7:26 AM CST
Where
Des Moines County, 0.92 mi NW of Mediapolis
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.008, -91.164

Significant tree and limb damage throughout the town of Mediapolis. Power is out.

Thunderstorm Wind, Des Moines

When
July 19, 7:27 AM CST
Where
Des Moines County, 0.69 mi S of Beaverdale
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.840, -91.220

Several two feet diameter, 40 feet tall cedar trees were blown down.

Thunderstorm Wind, Des Moines

When
July 19, 7:30 AM CST
Where
Des Moines County, 0.54 mi NW of West Burlington
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.825, -91.158

An eight inch diameter tree branch was blown down at Lefflee and Wheeler St. intersection.

Thunderstorm Wind, Des Moines

When
July 19, 7:41 AM CST
Where
Des Moines County, 0.69 mi S of Northfield
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -91.120

A tree was blown down, blocking the roadway.

Thunderstorm Wind, Des Moines

When
July 19, 7:42 AM CST
Where
Des Moines County, Sperry
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.950, -91.150

At a John Deere dealership, a billboard was damaged and signs were twisted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908266, 908267, 908268, 908269, 908270, 908271, 908272, 908273, 908274, 908275, 908276, 908277, 908278.